Thunderstorm Wind, Brown
- When
- November 10, 1:39 PM CST to 1:40 PM CST
- Where
- Brown County, 0.87 mi SW of Powhattan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.760, -95.640
Time estimated from radar.
There were two reports of severe wind gusts in Brown County on 11/10.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
There were two reports of severe wind gusts in Brown County on 11/10.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Nov 10, 11:54 AM CST, 1 hour 45 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 1154 AM CST Wed Nov 10 2021 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 341 AM CST Wed Nov 10 2021 Key Points: - Showers and thunderstorms today, some of which could be strong to severe this afternoon mainly across the eastern half of the forecast area. - Windy and cooler Thursday and Friday with below normal temps continuing into early next week. The trough currently over the lee of the Rockies continues to deepen as it progresses eastward this morning. A surface low pressure is also deepening over southeastern Colorado with a warm front advancing to the north from central Oklahoma into southeastern Kansas. There could be enough isentropic ascent north of this boundary for a few showers to develop this morning. The main chance for showers and thunderstorms comes later this afternoon as the aforementioned trough and a surface cold front push through the central Plains. Forecast soundings show a decent cap in place until 18-20z which is also when large-scale ascent increases from the approaching trough and cold front. Ahead of the front, short-term guidance shows MLCAPE of 1000-1500 with effective bulk shear of 30-35 kts. This environment would support some strong to severe storms mainly across the eastern half of the forecast area. Initially, any storm that is able to remain discrete could have a supercellular structure as forecast hodographs depict a good counter-clockwise curvature in the low- levels. However, winds in the mid-levels are progged to be weaker and back to the south-southwest which could limit the overall strength updrafts are able to achieve. Storms are expected to quickly grow upscale into clusters/line segments in response to the increased ascent along the cold front, so the time window for a discrete cell to intensify appears quite small. If an initial storm can develop a strong, persistent updraft, it could produce large hail and damaging winds before upscale growth occurs and the main hazard becomes damaging winds. Also of note, PWATs are forecast to be near or above the daily climatological maximum with deep saturation seen in forecast soundings. Thus, these storms will be efficient rainfall makers with localized areas of 2+ inches of rain possible. The progressive nature of the front should limit the overall flooding potential although there could be some training of storms with 850-300mb wind vectors having a decent component that is parallel to the boundary. Current thinking is that any flooding issues will be localized, so will hold off on a flash flood watch. Precipitation should come to an end by midnight with cooler and drier air building in for the end of this week and into the beginning of next week. Brisk northwest winds on Thursday and Friday will keep temperatures much cooler than the past few days with highs in the 50s Thursday and in the low to mid 40s on Friday. Gusty winds possibly approaching Wind Advisory levels will make it feel quite chilly with overnight wind chills in the teens and 20s. A couple of waves of energy pass by Friday and Sunday, but moisture looks to be limited, so the forecast remains dry at this point. Weekend temperatures moderate slightly with highs reaching the upper 40s and low 50s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1137 AM CST Wed Nov 10 2021 Storms continue to develop over the area and progress generally to the east for the balance of the afternoon. Thinking IFR category restrictions from now on will be along with heavier showers or storms. Winds continue to veer as the cold front advances east. Thinking that skies scatter quickly after FROPA as dry air works into the area. Have increased the gusts out of the northwest behind the front as well through this evening. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Flanagan AVIATION...Drake
Hazardous Weather Outlook National Weather Service Topeka KS 346 AM CST Wed Nov 10 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-111000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 346 AM CST Wed Nov 10 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight A few strong to severe storms are possible across portions of east-central and northeast Kansas this afternoon and evening. These storms may produce large hail, strong wind gusts, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement
National Weather Service Topeka KS
1145 AM CST Wed Nov 10 2021
KSZ037-101800-
Morris-
1145 AM CST Wed Nov 10 2021
...A strong thunderstorm will impact portions of western Morris
County through NOON CST...
At 1144 AM CST, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Burdick, moving northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
White City, Wilsey, Parkerville and Burdick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3856 9687 3882 9680 3874 9661 3852 9675
TIME...MOT...LOC 1744Z 205DEG 34KT 3862 9679
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
CPSpecial Weather Statement
National Weather Service Topeka KS
1203 PM CST Wed Nov 10 2021
KSZ036>038-101830-
Wabaunsee-Geary-Morris-
1203 PM CST Wed Nov 10 2021
...A strong thunderstorm will impact portions of southeastern Geary,
north central Morris and west central Wabaunsee Counties through 1230
PM CST...
At 1203 PM CST, Doppler radar was tracking a strong thunderstorm near
Dwight, moving northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
White City, Alta Vista, Dwight, Parkerville and Volland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3866 9661 3881 9674 3905 9665 3898 9637
TIME...MOT...LOC 1803Z 219DEG 33KT 3886 9663
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
CPSpecial Weather Statement
National Weather Service Topeka KS
1222 PM CST Wed Nov 10 2021
KSZ022-023-036>038-101845-
Wabaunsee-Geary-Pottawatomie-Riley-Morris-
1222 PM CST Wed Nov 10 2021
...Strong thunderstorms will impact portions of southeastern Geary,
southeastern Riley, northeastern Morris, Wabaunsee and southeastern
Pottawatomie Counties through 1245 PM CST...
At 1221 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Ogden to near Volland to 5
miles northeast of Council Grove Lake. Movement was northeast at 40
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wamego, Alma, St. Marys, St. George, Maple Hill, Alta Vista,
McFarland, Paxico, Belvue, Louisville and Volland.
This includes Interstate 70 between mile markers 309 and 344.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3867 9646 3905 9666 3931 9634 3918 9603
3913 9604 3912 9602 3913 9600 3912 9601
3911 9599 3901 9597
TIME...MOT...LOC 1821Z 232DEG 42KT 3907 9657 3895 9638 3873 9644
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CPSpecial Weather Statement
National Weather Service Topeka KS
1246 PM CST Wed Nov 10 2021
KSZ023-024-038-039-101915-
Wabaunsee-Shawnee-Pottawatomie-Jackson-
1246 PM CST Wed Nov 10 2021
...Strong thunderstorms will impact portions of western Shawnee,
eastern Wabaunsee, southeastern Pottawatomie and southwestern Jackson
Counties through 115 PM CST...
At 1245 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Belvue to 3 miles northwest of
Maple Hill to 5 miles southwest of Eskridge. Movement was northeast
at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northwestern Topeka, Rossville, Eskridge, St. Marys, Dover, Silver
Lake, Auburn, Hoyt, Maple Hill, Paxico, Belvue, Emmett, Delia,
Willard, Potawatomi Reservation and Keene.
This includes the following highways...
Interstate 70 between mile markers 332 and 355.
Kansas Turnpike between mile markers 167 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3888 9580 3887 9586 3887 9594 3885 9595
3879 9625 3907 9621 3932 9634 3946 9581
3924 9566
TIME...MOT...LOC 1845Z 246DEG 42KT 3929 9622 3911 9609 3882 9619
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CPSpecial Weather Statement
National Weather Service Topeka KS
102 PM CST Wed Nov 10 2021
KSZ011-012-024-101945-
Brown-Jackson-Nemaha-
102 PM CST Wed Nov 10 2021
...A strong thunderstorm will impact portions of north central
Jackson, southeastern Nemaha and western Brown Counties through 145
PM CST...
At 102 PM CST, Doppler radar was tracking a strong thunderstorm near
Goff, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hiawatha, Sabetha, Wetmore, Fairview, Morrill, Corning, Goff,
Powhattan, Kickapoo Reservation and Woodlawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3956 9580 3962 9606 3998 9578 3982 9550
TIME...MOT...LOC 1902Z 216DEG 30KT 3964 9591
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CPSpecial Weather Statement
National Weather Service Topeka KS
138 PM CST Wed Nov 10 2021
KSZ036>038-102015-
Wabaunsee-Geary-Morris-
138 PM CST Wed Nov 10 2021
...Strong thunderstorms will impact portions of southeastern Geary,
eastern Morris and southwestern Wabaunsee Counties through 215 PM
CST...
At 137 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Dwight to near Wilsey. Movement was
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alta Vista, Dwight, Wilsey, Parkerville and Volland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3885 9665 3904 9652 3904 9637 3877 9639
3856 9675
TIME...MOT...LOC 1937Z 221DEG 32KT 3884 9663 3862 9670
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ReeseThe Topeka radar (KTWX), 99 km away, was scanning. The volume nearest the first event began at 19:37 UTC.
2 thunderstorm wind. Local standard time, as filed.
Time estimated from radar.
Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, November 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993448, 993447.